Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 23, NWS Buffalo, NY

June 26, 2009Monroe County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 26, 2009, 1:09 PM EDT for Monroe County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 1:09 PM EDT (17:09 UTC)
Expired
Jun 26, 2009, 2:15 PM EDT
In force
66 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 85 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:10 PM EDTHAIL 1Rochester, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 261709
SVRBUF
NYC055-261815-
/O.NEW.KBUF.SV.W.0023.090626T1709Z-090626T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
109 PM EDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN WESTERN NEW YORK

* UNTIL 215 PM EDT

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROCKPORT...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHURCHVILLE BY 125 PM EDT...
  SCOTTSVILLE BY 150 PM EDT...
  HENRIETTA BY 205 PM EDT...
  HONEOYE FALLS BY 215 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR WESTERN NEW YORK.

&&

LAT...LON 4309 7793 4313 7792 4314 7800 4322 7799
      4328 7795 4329 7765 4325 7758 4325 7754
      4328 7743 4328 7738 4294 7754 4294 7765
TIME...MOT...LOC 1708Z 301DEG 16KT 4317 7794

$$

ZAFF
2 follow-up statements
000 
WWUS51 KBUF 261742
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
142 PM EDT FRI JUN 26 2009

NYC055-261815-
/O.CON.KBUF.SV.W.0023.000000T0000Z-090626T1815Z/
MONROE NY-
142 PM EDT FRI JUN 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CENTRAL MONROE COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHURCHVILLE...OR 7 MILES SOUTHWEST OF GATES...MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTSVILLE BY 205 PM EDT...
  INDUSTRY BY 210 PM EDT...
  RUSH BY 215 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR WESTERN NEW YORK.

&&

LAT...LON 4299 7773 4299 7774 4309 7793 4313 7791
      4315 7795 4324 7757 4322 7741 4294 7754
      4294 7757 4295 7757 4294 7765
TIME...MOT...LOC 1742Z 302DEG 14KT 4311 7781

$$

ZAFF
000 
WWUS51 KBUF 261813
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
213 PM EDT FRI JUN 26 2009

NYC055-261824-
/O.EXP.KBUF.SV.W.0023.000000T0000Z-090626T1815Z/
MONROE NY-
213 PM EDT FRI JUN 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY WILL
EXPIRE AT 215 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR WESTERN NEW YORK.

LAT...LON 4299 7773 4299 7774 4309 7793 4313 7791
      4315 7795 4324 7757 4322 7741 4294 7754
      4294 7757 4295 7757 4294 7765
TIME...MOT...LOC 1814Z 302DEG 14KT 4304 7767

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:51 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 10:51 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1051 AM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION THIS AFTERNOON
SETTING OFF A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
THEN MOVE EAST ACROSS THE GREAT LAKES AND PROVIDE FINE SEASONAL
WEATHER ON SATURDAY. ANOTHER UPPER LOW WILL APPROACH LATER SUNDAY
WITH THE THREAT OF SHOWERS. THIS LOW WILL REMAIN NEARLY STATIONARY
OVER THE EASTERN LAKES THROUGH AT LEAST WEDNESDAY WHICH WILL
RESULT IN UNSETTLED WEATHER FOR MOST OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FIRST ROUND OF SHOWERS/THUNDERSTORMS IS MARCHING ACROSS THE
NIAGARA FRONTIER ATTM. WHILE ANOTHER SHOWER CANNOT BE RULED OUT
I WOULD EXPECT ONCE THIS BATCH GOES THROUGH TO SEE LITTLE IN THE
WAY OF ADDITIONAL PRECIP FOR THE BUF/IAG METRO AREAS. TO THE EAST
AND HOWEVER MORE DIURNAL CONVECTION WILL CONTINUE TO DEVELOP
WITH INCREASING DAYTIME INSTABILITY. WHILE THE ACTIVITY WILL NOT
BE AS WIDESPREAD OR CONCENTRATED AS WAS SEEN YESTERDAY...THE
EXPECTED INSTABILITY WILL STILL BE PLENTY STRONG ENOUGH / LIS OF
-4 TO -9 AND SBCAPES OF 1000-1500 J/KG / AND DEEP ENOUGH TO ONCE
AGAIN LEAD TO THE POTENTIAL FOR SOME STRONG TO MARGINALLY SEVERE
PULSE STORMS...ESPECIALLY CONSIDERING THE CONTINUED WEST-
NORTHWESTERLY FLOW ALOFT.

RATHER THAN GENERAL 40 POP ACROSS THE AREA WILL SHOW A TREND
TOWARD HIGHER POPS TO THE EAST WITH DECREASING POPS WEST.

ANY DIURNAL CONVECTION FROM THIS AFTERNOON SHOULD GRADUALLY DIE DOWN
THIS EVENING WITH THE LOSS OF DIURNAL HEATING...WITH THE EXCEPTION
OF AREAS EAST OF LAKE ONTARIO WHERE A SHOWER THREAT SHOULD LINGER
THROUGH THE NIGHT GIVEN THE CLOSER PROXIMITY TO THE UPPER LOW OVER
NEW ENGLAND.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE RIDGE OVER THE UPPER GREAT LAKES WILL EASE ACROSS THE OHIO
VALLEY AND EASTERN GREAT LAKES SATURDAY AND SATURDAY NIGHT. WILL
AGAIN INCLUDE THE MENTION OF A BRIEF SHOWER OR TWO EAST OF LAKE
ONTARIO DURING THE DAY SATURDAY...HOWEVER THE VAST MAJORITY OF
SATURDAY AND SATURDAY NIGHT SHOULD BE RAINFREE. PARTLY TO MOSTLY
SUNNY SKIES AND H85 TEMPS OF +14C WILL SUPPORT MAX TEMPS IN THE
UPPER 70S TO LOWER 80S.

ON SUNDAY...CONDITIONS WILL DETERIORATE FROM WEST TO EAST AS A
STRONG DIGGING SHORTWAVE OVER THE UPPER GREAT LAKES WILL CIRCULATE A
COLD FRONT ACROSS THE REGION. THERE IS SOME DISCREPANCY IN THE
TIMING AMONG THE MODELS WITH THE GFS FASTEST AND ECMWF SLOWER AND
HOLDING SHOWERS OFF UNTIL SUN EVENING. DELAYED THE POPS UNTIL THE
AFTERNOON AND LOWERED POPS A TOUCH. THIS ACTIVITY WILL BE
WEAKENING AS IT ENCOUNTERS SUBSIDENCE OVER OUR AREA ON BACKSIDE OF
SLOWLY DEPARTING UPPER LOW OVER NEW ENGLAND...A TRAFFIC JAM OF
SORTS.

A DRY SLOT WILL THEN WORK ITS WAY NORTHWARDS ACROSS OUR REGION IN
THE WAKE OF THE COLD FRONT SUNDAY NIGHT. THIS SHOULD ALLOW THE BULK
OF ANY LEFTOVER SHOWERS TO END FROM WEST TO EAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS PERIOD WILL BE QUITE UNSETTLED AS AN ANOMALOUSLY DEEP H5 CLOSED
LOW WILL BE NEARLY STATIONARY OVER THE EASTERN GREAT LAKES. WHILE
THERE WILL BE FREQUENT RAINFREE PERIODS...SOME FOR AS LONG AS 3 TO 6
HOURS...THERE WILL ALSO BE FAIRLY WIDESPREAD SHOWER ACTIVITY. WILL
COVER THE BULK OF THIS PERIOD WITH CHC POPS FOR SHOWERS AND FINE
TUNE AS THE EVENT UNFOLDS AND BECOMES MORE MANAGEABLE BY THE
GUIDANCE PACKAGES. WILL INCLUDE THUNDER IN MONDAYS FORECAST ONLY AS
REGION WILL BE ON EAST (WARMER) SIDE OF UPPER LOW THEN.

ALONG WITH THE FREQUENT SHOWERS...TEMPS DURING THIS PERIOD WILL
AVERAGE A FEW DEGREES BELOW NORMAL.

THE NICEST DAY OF THIS STRETCH WILL LIKELY BE THURSDAY AS THE CLOSED
LOW WILL START TO OPEN UP AND LIFT OUT TO OUR EAST.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THE COMBINATION OF DIURNAL HEATING AND CONTINUED MID AND UPPER
LEVEL TROUGHING WILL LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED
CONVECTION THIS AFTERNOON. THE ACTIVITY WILL SLOWLY WANE AFTER
SUNSET...EXCEPT EAST OF LAKE ONTARIO WHERE SCATTERED SHOWERS WILL
PERSIST THROUGH THE NIGHT. GENERAL VFR CONDITIONS WILL BE THE RULE
OUTSIDE OF ANY SHOWERS AND STORMS...WITH REDUCTIONS TO IFR/MVFR
POSSIBLE WITHIN WHATEVER ACTIVITY MANAGES TO DEVELOP.

OUTLOOK...
SATURDAY...VFR.
SUNDAY THROUGH TUESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS.

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THE RULE THROUGH THIS
EVENING WITH CONDITIONS IMPROVING OVERNIGHT THROUGH SUNDAY
MORNING WITH GENERALLY LIGHT WINDS. AN UPPER LOW WILL APPROACH THE
AREA ON MONDAY AND LINGER THROUGH WEDNESDAY...BUT ITS ASSOCIATED
SURFACE LOW WILL LIE VERY CLOSE TO OUR AREA...SO WINDS WILL NOT BE
A FACTOR. THERE WILL BE SHOWER THREAT DAILY...WITH HIGHEST
POSSIBILITIES DURING THE AFTERNOON AND EARLY EVENING HOURS EACH
DAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...LEVAN
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...LEVAN
MARINE...LEVAN
Hazardous weather outlook, Jun 26, 5:18 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT FRI JUN 26 2009

NYZ001>008-010>014-019>021-085-270930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Local storm report, Jun 26, 12:49 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1249 PM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             N BROCKPORT             43.22N 77.94W
06/26/2009  M0.75 INCH       MONROE             NY   TRAINED SPOTTER

&&

LEVAN

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:01 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming31 min
Jun 25, 8:10 PM EDTSpecial Marine WarningBUF37 min
Jun 25, 8:14 PM EDTSpecial Marine WarningBUF31 min
Jun 26, 5:43 AM EDTSevere Thunderstorm WarningBUFCayuga, Wayne62 min
Jun 26, 12:10 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe65 min
Jun 26, 12:17 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston37 min
Jun 26, 12:28 PM EDTSpecial Marine WarningBUF44 min
Jun 26, 12:41 PM EDTSevere Thunderstorm WarningBUFMonroe, Orleans, Wayne64 min
Jun 26, 12:50 PM EDTSpecial Marine WarningBUF55 min
Jun 26, 1:06 PM EDTSpecial Marine WarningBUF84 min
Jun 26, 1:32 PM EDTFlash Flood WarningBUFMonroe, Ontario, Wayne3 hr
Jun 26, 1:34 PM EDTSevere Thunderstorm WarningBUFCayuga, Monroe, Ontario, Wayne56 min
Jun 26, 1:34 PM EDTSevere Thunderstorm WarningBUFAllegany29 min
Jun 26, 1:47 PM EDTFlash Flood WarningBUFAllegany3 hr
Jun 26, 2:23 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario67 min
Jun 26, 2:47 PM EDTSpecial Marine WarningBUF88 min
Jun 26, 3:11 PM EDTSevere Thunderstorm WarningBUFJefferson49 min
Jun 26, 3:46 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego31 min
Jun 26, 4:13 PM EDTSpecial Marine WarningBUF30 min
Jun 26, 4:39 PM EDTFlash Flood WarningBUFWyoming87 min
Jun 26, 5:27 PM EDTSpecial Marine WarningBUF32 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.